INTRODUCTION AND OBJECTIVES: Ropivacaine is a long-acting local anesthetic that causes prolonged anesthesia and is beneficial for a wide variety of surgeries. Systemic toxicity has been reported after usage of high dose ropivacaine or inadvertent intravascular administration. We report a case of ropivacaine withdrawal, which to our knowledge has not been previously described in the literature.
CASE REPORT: The patient presented to our department with uncontrolled belt-like upper-abdominal pain, self-rated as a 9/10 on the numeric rating scale. We decided to use continuous epidural analgesia with ropivacaine through a multi-port epidural catheter. Pain was well controlled for one month without significant adverse effects. However, ropivacaine unexpectedly ran out and two hours later the patient developed agitation, generalized tremor, tachycardia, and tachypnea. These symptoms resolved 30 minutes after reinitiating epidural ropivacaine.
DISCUSSION: Our hypothesis of ropivacaine withdrawal was related to the timing of symptoms in relation to drug administration over two episodes. The possible mechanism of the observed withdrawal syndrome is upregulation of voltage-gated sodium channels after prolonged inhibition, resulting in increase in sodium influx and genetic variation.
|Translated title of the contribution||Ropivacaine withdrawal syndrome: a case report|
|Number of pages||3|
|Journal||Brazilian journal of anesthesiology (Elsevier)|
|Publication status||Published - Mar 17 2020|
- Analgesia, Epidural
- Anesthetics, Local/adverse effects
- Middle Aged
- Ropivacaine/adverse effects
- Substance Withdrawal Syndrome/etiology